Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Indianapolis, IN

April 20, 2004Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2004, 4:55 PM EST for Putnam County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 4:55 PM EST (21:55 UTC)
Expired
Apr 20, 2004, 5:30 PM EST
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Putnam County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WUUS53 KIND 202155
SVRIND
INC133-202230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
454 PM EST TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA

* UNTIL 530 PM EST

* AT 452 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES WEST OF BAINBRIDGE...OR ABOUT 22 MILES
  SOUTH OF CRAWFORDSVILLE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAINBRIDGE AROUND 505 PM EST
  ROACHDALE AROUND 515 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3978 8702 3959 8699 3987 8670 3988 8690

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:50 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 20, 2:50 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EST TUE APR 20 2004

.DISCUSSION...UNSETTLED WX PTN XPCTD TO CONT AS SEVERAL SHORT WV
TROFS EMBEDDED IN A GENERALLY ZONAL FLOW CROSS THE AREA OVR THE NEXT
FEW DAYS. A SFC FRONTAL SYS SHOULD OSCILLATE BACK AND FORTH AS THE
DISTURBANCES MOV OVHD. FCST FOCUS CENTERS ON POPS AND TEMPS.

IN THE NR TERM...FNT IN THE PROCESS OF PUSHING BACK N THRU THE AREA.
MOST OF THE SIG LIFT/PCPN HAS PASSED OFF TO THE N...HOWEVER SOME SCT
PCPN LINGERS. NEXT UPPR LVL IMPULSE CURRENTLY LOCATED OVR THE SRN
PLAINS WL MOV INTO THE WRN AREAS DURING THE PRE DAWN HRS OF WED.
THIS WV SHOULD ACT TO ENHANCE PCPN CHCS LT TONIGHT. WL GO WITH CHC/SCT
POPS THRU ABOUT 08Z...THEN HI POPS OVR THE WRN ZONES TAPERING TO CHC
POS OVR THE FAR E.

IN THE LTR PDS...MAIN RIBBON OF LIFT WL GRAD SHFT SE DURG THE MORN
HRS...SO PCPN CHCS WL DIMINISH FM NW TO SE. WL KEEP HI POPS GOING IN
THE SE TAPERING TO CHC POPS FARTHER NW. SFC CDFNT BEGINS TO PUSH
INTO THE NW ZONES WED AFT. ALTHOUGH CONVERGENCE IS WK ALONG
FNT...PROGGED LI/S DOWN TO ABOUT -7 ALONG WITH STEEP MID LVL LAPSE
RATES...A FEW STG STORMS MAY POP VCNTY FNT DURG WED AFT.

FNT MAY SETTLE AS FAR S AS THE OH RVR WED NIGHT BEFORE PUSHING BACK
N ON THURS. WL KEEP CHC POPS GOING WED NIGHT/THURS.

BASED ON LO LVL THICKNESSES...NGM MOS HIGHS ON WED LOOK TOO
COOL...PARTICULARLY OVR THE WRN ZONES. WL RAISE THE GUIDANCE ABOUT 5
DEGS OR SO. REMAINDER OF GUIDANCE DOESN/T LOOK TOO BAD AT THIS PT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAS
Hazardous weather outlook, Apr 20, 5:12 AM EST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 AM EST TUE APR 20 2004

INZ021-028>031-035>049-051>057-060>065-067>072-211003-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
512 AM EST TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OCCUR TODAY ACROSS CENTRAL INDIANA. SMALL HAIL AND
GUSTY WINDS TO 45 MPH WILL BE POSSIBLE. AN ISOLATED SEVERE
THUNDERSTORM WILL BE POSSIBLE...HOWEVER WIDESPREAD DAMAGING WINDS
AND LARGE HAIL ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH ACROSS INDIANA ON EARLY WEDNESDAY AND WILL
GENERATE THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS ON WEDNESDAY MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY THREAT ON WEDNESDAY MORNING.

THUNDERSTORMS WILL ALSO BE POSSIBLE ON FRIDAY AND SATURDAY. AT THIS
TIME WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH A FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS
SHOULD STAY ALERT TODAY WHEN STORMS APPROACH THEIR AREA AND REPORT
ANY SEVERE OR NEAR SEVERE STORMS.

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:22 PM ESTTornado WarningINDClinton23 min
Apr 20, 5:31 PM ESTSevere Thunderstorm WarningINDBoone44 min
Apr 20, 5:38 PM ESTTornado WarningINDHoward, Tipton37 min
Apr 20, 5:38 PM ESTTornado WarningINDBoone52 min
Apr 20, 6:19 PM ESTTornado WarningINDHamilton, Tipton56 min
Apr 20, 6:36 PM ESTSevere Thunderstorm WarningINDTippecanoe39 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.